South Carolina, 2018

Damaging Wind in South Carolina, May 29, 2018

May 29, 2018 · NWS CAE · 1 event in 1 county or zone

A severe thunderstorm produced wind damage in Newberry Co SC.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

A severe thunderstorm produced wind damage in Newberry Co SC.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at May 29, 1:03 PM EST, 3 hours 42 minutes earlier.

Area forecast discussion, May 29, 1:03 PM EST, 3 hours 42 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
203 PM EDT Tue May 29 2018

.SYNOPSIS...
Tropical moisture will remain over the region through Wednesday
as the remnants of Alberto move northward from AL to the Great
Lakes Region. Temperatures will remain near/slightly above
normal along with a chance of mainly diurnal showers and
thunderstorms through the end of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
This afternoon: The remnants of Alberto track towards the
Tennessee Valley region. Across the models do seem to indicate
a dry slot region that will be moving north-northwest toward
the eastern Carolinas, and this seems to be shown by the latest
water vapor satellite loops. With the current breaks and the
clouds and expected sunshine, the airmass across the region
will become at least weakly unstable. Still can not rule out an
isolated severe thunderstorm with the main threat being
damaging winds or an isolated tornado. A heavy rain threat will
also exist if rainfall trains across the same area.

Tonight, expect activity to gradually decrease with loss of
daytime heating. Due expect some showers to continue for a good
portion of the night and have continued with chance pops. As for
overnight low temperatures, not much change with most areas in
the low/mid 70s.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
While the remnants of Alberto will be moving into the Ohio Valley by
Wednesday, the overall pattern over the area won't change much.
Southerly to southwesterly flow will dominate throughout the
troposphere over SC and E GA, brining above normal moisture into the
region from the western Caribbean and beyond. The lack of any
defining shortwave to provide upper level forcing will fortunately
prevent a large area of heavy rain Wednesday afternoon and evening,
but some local spots could still see up to 2 inches of rain,
especially north of Interstate 20 where a marginal risk of flash
flooding will remain. Clouds will again keep max temps below 90.

The models indicate there will be a weak disturbance moving through
the area on Thursday, increasing the threat of convection with
locally heavy rain once again. There will still be plenty of deep
moisture in southwesterly flow. Temps will be similar to Wednesday
with mostly cloudy skies holding the temps just below 90 most
places.

We will finally see the pattern start to change on Friday as the
weak disturbance mentioned above moves through and the winds start
to turn more westerly, shunting the deepest moisture out into the
Atlantic Ocean. We will see more sunshine early in the day as a
result, promoting warmer temps with afternoon maxes eclipsing 90.
While the locally heavy rain threat should diminish somewhat, the
typical summer diurnal severe threat may increase with CAPE values
potentially approaching 3000 J/kg as a result of warmer temperatures
and the surface and slightly cooler temperatures aloft. There will
also be a decent shortwave moving through late Friday, providing
additional synoptic support for convection.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Saturday and Sunday look like some typical early June weather with
afternoon highs reaching into the 90s before scattered convection
develops, cooling some locations. Trying to specifically time
shortwaves that could enhance convection this far out into the
forecast is a fools errand, so the forecast will not stray far
from climatology.

The 12Z GFS and 00Z ECMWF are in opposite camps in terms of our
sensible weather early next week. Will aim forecast toward model
blends at this stage, which indicates temps possibly a touch below
climo while precipitation chances will be pretty typical.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Restrictions expected to dominate the TAF period.

Regional radars showing only scattered showers across the cwa.
Have included VCSH, with a tempo group for any activity that
impacts taf sites directly. Activity will continue into the
evening hours, with limited coverage overnight.

Ceilings have become mostly vfr, and should remain so outside of
showers through the evening. Can not rule out brief mvfr
conditions if a shower impacts a site. Late tonight towards 06z
models indicating a return to mvfr/ifr, and have trended in that
direction.

Winds will generally be out of the south this afternoon around
10 knots, then around 5 knots overnight.

EXTENDED AVIATION OUTLOOK... Late night and early morning IFR
to MVFR ceilings and visibilities possible, along with mainly
diurnal showers and thunderstorms through the period.

&&

.HYDROLOGY...
Concerns for flooding on some of the area rivers continue for
later in the week. With additional rainfall possible in the
upstate of SC tonight and Wednesday, additional water will be
flowing into the River basins across the cwa.

With area lakes already near full pool for summer recreation,
expecting most water to be passed on through the dams. The main
areas for concern continues to be along the Congaree River.
Current forecasts do show some flooding along points on the
Congaree late in the week. However, expect other area streams
and rivers to have elevated flows through much of the week into
the weekend.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, May 29, 3:58 AM EST, 12 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
458 AM EDT Tue May 29 2018

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-300900-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
458 AM EDT Tue May 29 2018

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

A brief, isolated tornado threat exists Today and tonight as Alberto
passes well to the west. Tropical moisture in place will provide the
potential for heavy downpours and isolated minor flooding of low
lying and poor drainage areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Tropical moisture in place will provide the potential for heavy
downpours and isolated minor flooding of low lying and poor drainage
areas Wednesday and Thursday. Isolated strong to severe storms are
possible during peak heating through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 29, 2:40 PM EST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Columbia SC
340 PM EDT TUE MAY 29 2018

SCZ027-292030-
Lexington SC-
340 PM EDT TUE MAY 29 2018

...Gusty winds associated with showers Will Impact Portions of
central Lexington County Until 430 PM EDT....

...Boaters on Lake Murray Consider Seeking Safe Harbor...

At 336 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 11 miles southwest of Gaston, or 14 miles south
of Red Bank, moving north at 30 mph.

  HAZARD...gusty winds 25 to 35 mph.

  IMPACT...expect blowing around of light, unsecured objects.

Some locations in the path of this storm include...
Lexington, Cayce, Springdale, Red Bank, Oak Grove, South Congaree,
Pelion, Gilbert, Summit and Seven Oaks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Murray should prepare for gusty winds to 35 mph
within an hour.

&&

This includes the following highways...
 Interstate 20 in South Carolina between mile markers 43 and 64.
 Interstate 26 near mile marker 107.

LAT...LON 3366 8121 3369 8127 3370 8127 3370 8129
      3373 8136 3406 8147 3404 8111 3367 8115
      3366 8118
TIME...MOT...LOC 1936Z 181DEG 24KT 3372 8125

awp
Local storm report, May 29, 2:59 PM EST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
359 PM EDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     TORNADO          1 ESE CAMERON           33.55N 80.69W
05/28/2018                   CALHOUN            SC   NWS STORM SURVEY

            NWS STORM SURVEY TEAM DETERMINED THAT A
            TORNADO TOUCHED DOWN NEAR THE CAMERON
            COMMUNITY CENTER ON SAINT JOHN ROAD AND
            TRAVELED NORTH-NORTHEASTWARD FOR 0.3 MILES
            BEFORE LIFTING. DAMAGE INCLUDED UPLIFTED
            TREES, DAMAGE TO THE COMMUNITY CENTER ROOF
            AND GARAGE DOOR, A ROOF TORN OFF OF A
            BASEBALL DUGOUT, METAL ROOFING RIPPED FROM
            SAINT JOHN BAPTIST CHURCH, AND DAMAGE TO
            FENCING AND SIGNS. DAMAGE WAS CONSISTENT
            WITH AN EF-0 TORNADO WITH MAXIMUM WIND
            SPEEDS OF 80 MPH.

&&

WRS/RTC
Special weather statement, May 29, 4:34 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Columbia SC
534 PM EDT TUE MAY 29 2018

SCZ020-292200-
Newberry SC-
534 PM EDT TUE MAY 29 2018

...Strong Thunderstorms Will Impact Portions of northeastern Newberry
County Until 600 PM EDT....

At 534 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Whitmire, or 12 miles north of Newberry,
moving north at 35 mph.

  HAZARD...gusty winds 40 to 50 mph and localized minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Localized minor flooding of low
           lying and poor drainage areas is also possible.

Some locations in the path of this storm include...
Whitmire.

Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.

LAT...LON 3453 8162 3449 8157 3447 8155 3445 8155
      3445 8154 3449 8149 3449 8146 3450 8143
      3436 8145 3437 8167 3449 8168 3453 8164
TIME...MOT...LOC 2134Z 163DEG 35KT 3445 8157

awp

The radar

The Greer radar (KGSP), 70 km away, was scanning. The volume nearest the first event began at 21:42 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Newberry

When
May 29, 4:45 PM EST to 4:50 PM EST
Where
Newberry County, 1.33 mi ENE of Whitmire
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
34.510, -81.600

Report received via social media of trees down on US Hwy 176 near Whitmire.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2018Every state in 2018This day in weather historyWarnings in South Carolina, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 759434.